Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Hastings, NE

March 2, 20186 counties in Kansas

NWS Hastings, NE issued this red flag warning at Mar 2, 2018, 3:26 AM CST for 6 counties in Kansas. It took effect at Mar 2, 2018, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 3:26 AM CST (09:26 UTC)
In effect from
Mar 2, 2018, 12:00 PM CST
Expired
Mar 2, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3401 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS83 KGID 020926
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
326 AM CST Fri Mar 2 2018

...Red Flag Warning this afternoon for portions of north central
Kansas...

.Today will be warm and windy with very low humidity levels 
during the afternoon and evening. With dry fuels...this will 
result in critical conditions.

KSZ005>007-017>019-021730-
/O.UPG.KGID.FW.A.0002.180302T1800Z-180303T0100Z/
/O.NEW.KGID.FW.W.0004.180302T1800Z-180303T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
326 AM CST Fri Mar 2 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
005, 006, 007, 017, 018 AND 019...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...12 PM until 7 PM Friday.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
974 
WWUS83 KGID 021733
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1133 AM CST Fri Mar 2 2018

...Red Flag Warning this afternoon for portions of north central
Kansas...

.Today will be warm and windy with very low humidity levels
during the afternoon and evening. With dry fuels...this will
result in critical conditions.

KSZ005>007-017>019-030100-
/O.CON.KGID.FW.W.0004.180302T1800Z-180303T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
1133 AM CST Fri Mar 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018 AND 019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* TIMING...12 PM until 7 PM Friday.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and will exhibit extreme fire behavior.

* RECOMMENDATIONS...All potential ignition sources should be 
  used with caution. Any burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Billings Wright
015 
WWUS83 KGID 030053
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
653 PM CST Fri Mar 2 2018

KSZ005>007-017>019-030200-
/O.EXP.KGID.FW.W.0004.000000T0000Z-180303T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
653 PM CST Fri Mar 2 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007,
017, 018 AND 019...

Winds have decreased and relative humidity values have risen above
critical levels. Therefore, the red flag warning will be allowed 
to expire. Keep in mind that near critical fire weather 
conditions are also expected to redevelop the next several days 
across portions of the area. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 1, 6:02 PM CST, 9 hours 24 minutes earlier.

Area forecast discussion, Mar 1, 6:02 PM CST, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
602 PM CST Thu Mar 1 2018

.SHORT TERM...(This evening through Friday)
Issued at 247 PM CST Thu Mar 1 2018

Hazardous Weather: Fire wx will be critical or near-critical Fri

Aloft: Heights were rising in NW flow as an amplifying longwave
ridge was advancing thru the Wrn USA. Meanwhile...a potent low was
off the Pac NW coast. Height rises will slow tonight into Fri as
the ridge conts E and crests over the rgn.

Surface: High pres was overhead and will slip E of the CWA this
afternoon. Light return flow will develop and gradually strengthen
tonight as a new leeside trof forms and the pres grad tightens. A
warm front will form NW-SE across cntrl Neb tomorrow with pres
contg to fall over CO.

Rest of this afternoon: Beautiful! Enjoy the lack of wind because
the next 4 days will be windy...climaxing Mon with potential for
damaging wind.

Not a cloud in sight until mid afternoon when a few wisps of
cirrus will begin moving in from the W.

Highs 47-54F look good with around 50F in the Tri-Cities.

Tonight: M/clr early but becoming m/cldy as a very weak shortwave
trof ejects out of the Wrn trof and moves thru the rdg. Lows
close to 30F.

Fri: Clds will rapidly depart to the E after sunrise leaving
sunny skies. Windy and warmer. About 10F warmer than today...
generally 55-65F with near 60F in the Tri-Cities.

S winds increase to 20-28 mph with gusts of 35-40.

.LONG TERM...(Friday night through Thursday)
Issued at 247 PM CST Thu Mar 1 2018

We've transitioned to a blocky pattern due in part to the -NAO
...and that can result in extreme wx. Some of the most extreme
high winds and blizzards in Neb/KS have occurred in this pattern.
We are not expecting a blizzard...just conveying the point that
this pattern tends to deliver some highly impactful wx.

Potentially Hazardous Weather:

- Tstms are possible Sun afternoon/eve with isolated svr wind psbl
- "Possibly" a swath of snow (currently less than 50% chance)
- High winds of 35-45 mph with gusts 55-65 mph Mon
- Possibly critical fire wx conds N-cntrl KS Mon

Confidence is currently highest on the high winds and critical
fire wx conds Mon.

Suggest everyone pay close attention to the weather Sun-Mon. Will
be issuing a SPS shortly to raise awareness.

Aloft: Model preference is for the EC and its ensemble mean. SW
flow will prevail thru Sun. The base the Wrn trof will head E thru
the Desert SW Sun and become negatively tilted Sun eve with a low
closing off over SD by 12Z/Mon. This low will slow its forward
progress Mon-Tue due to downstream blocking. It should finally
make it to the GtLakes Wed with NW flow developing here.

The 500 mb low from the 06Z/12Z GFS runs are 350 mi SE of the
EC/GEM location (GFS moves it along the Srn Neb/IA borders).
EC/GEM take it from SD into MN.

Surface: A Pac cool front will be advancing thru the Wrn USA Sat-
Sun. The CWA will be in the warm sector until this cool front
sweeps thru Sun eve. A lee low will form and track NE up the front
across Neb and occlude over SD Mon. It should then swing SE and
fill Tue-Wed with high pres arriving here Wed. Return flow should
develop by Thu as this high slips E of the rgn.

Temps: Much warmer than normal Sat-Sun then near normal Mon-Wed...
although 1 or 2 of those days could be a little colder than normal.
Temps should be back to near normal or a little warmer than normal
Thu.

Some possible weaknesses in this fcst related to temps...the
06Z/12Z NAM and GFS both suggest that low stratus will surge N
into the Ern counties by dawn Sat and lingering or even expanding
Sat night into Sun. This could really hold temps down from getting
as warm as currently advertised.

Precip: Looking at GFS and EC ensemble QPFs...there is
considerable spread in potential precip amts. The GFS has a
greater number of wet members while most EC members are very light
on the QPF. This is probably related to the GFS and its ensemble
members being further SE with the low. If the low tracks over the
CWA like the EC...then we will probably not see much in the way of
meaningful precip. Currently...no chance of precip Tue-Thu.

Late Sun afternoon/eve there is some (low) potential we could see
a squall line of low-top tstms form and race across part of the
CWA...probably E of Hwy 183. Lots of uncertainty on this though
due to potential for clds to limit instability.

There is a low probability that "if" tstms develop...we could see
a few strong-marginally svr wind gusts. Shear will be very high
...but instability will probably be too low for anything more than
1/2" hail.

Snow: If the EC is right...we won't see much. The wraparound
precip in the commahead will be too far N. However...some low
potential does exist for a changeover to snow Sun night as temp
profiles crash below frzg. If the GFS is right...a swath of
accumulating heavy/wet snow could occur. At this time...am not
buying the further S track of the GFS...but it cannot be
completely dismissed.

Wind: Despite the diff's in storm tracks...the GFS and EC cont to
look very threatening for a major wind event here Mon into Mon
night. We may need to issue a High Wind Warning. They are issued
for sustained winds of at least 40 mph and gusts of 58+ mph. The
only possible snag will be cloud cover. If wraparound clouds are
extensive enough to result in OVC skies N of Hwy 6...that will
hold down mixing and downward transfer.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 544 PM CST Thu Mar 1 2018

Biggest issue will be LLWS late tonight into Friday morning,
mainly between 10Z and 15Z. The axis of the strong low-level jet
will move from west to east, and by 15Z, surface winds should
increase enough so that LLWS will no longer be an issue. VFR
conditions expected.

&&

.FIRE WEATHER...
Issued at 247 PM CST Thu Mar 1 2018

Fire wx watch conts as originally posted for N-cntrl KS Fri. Still
looks marginal for RH which is the reason we decided to wait for
one more shift to reassess the situation.

Sun will be another marginal day from Cambridge NE to Plainville
KS.

Mon-Tue...critical or near-critical possible again over parts of
N-cntrl KS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Fire Weather Watch from Friday afternoon through Friday evening
     for KSZ005>007-017>019.

&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Heinlein
FIRE WEATHER...Kelley
Hazardous weather outlook, Mar 1, 3:29 PM CST, 11 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
329 PM CST Thu Mar 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
022130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
329 PM CST Thu Mar 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical or near critical fire weather conditions are expected
Friday from Nebraska Highway 136 south into north central Kansas.
A Fire Weather Watch remains in effect for north central Kansas.
Please refer to the Fire Weather Message for details.

Fire weather conditions may also be near critical levels Sunday
from Cambridge, Nebraska to Plainville, Kansas.

Warm temperatures through this weekend will result in the break
up of river ice...increasing the threat of ice jams and ice jam
flooding. The Platte River and the branches of the Loup River have
the highest risk for ice jams.

There is a chance of thunderstorms late Sunday afternoon and
evening.

High winds are expected Sunday night through Monday night.
Sustained winds of 30 to 40 mph are likely...with gusts of 50 to
60 mph.

Near critical fire weather conditions are possible again Monday
and Tuesday over north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.